Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 39, NWS Melbourne, FL

April 21, 20095 counties in Florida

NWS Melbourne, FL issued this red flag warning at Apr 21, 2009, 4:04 AM EDT for 5 counties in Florida. It took effect at Apr 21, 2009, 1:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2009, 4:04 AM EDT (08:04 UTC)
In effect from
Apr 21, 2009, 1:00 PM EDT
Expired
Apr 21, 2009, 7:00 PM EDT
In force
6 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 86 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 8.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2009-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2009-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 210804
RFWMLB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
404 AM EDT TUE APR 21 2009

FLZ041-044>046-053-144-212300-
/O.UPG.KMLB.FW.A.0027.090421T1700Z-090421T2300Z/
/O.NEW.KMLB.FW.W.0039.090421T1700Z-090421T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-
SOUTHERN LAKE-
404 AM EDT TUE APR 21 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING...

DRIER AIR IS POISED TO MOVE DOWN THE PENINSULA THIS AFTERNOON. 
MINIMUM RELATIVE HUMIDITY VALUES ARE FORECAST TO FALL TO AROUND 30
PERCENT FOR SEVERAL HOURS. WINDS WILL BE WEST TO NORTHWEST 10 TO
15 MPH WITH OCCASIONAL GUSTS TO 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
MODERATE WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

SEDLOCK
1 follow-up statement
000 
WWUS82 KMLB 211749
RFWMLB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
149 PM EDT TUE APR 21 2009

FLZ041-044>046-053-144-221000-
/O.NEW.KMLB.FW.A.0028.090422T1700Z-090423T0000Z/
/O.CON.KMLB.FW.W.0039.000000T0000Z-090421T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-
SOUTHERN LAKE-
149 PM EDT TUE APR 21 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT
UNTIL 7 PM EDT THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. FORECAST DURATIONS OF 
LOW RELATIVE HUMIDITY ARE EXPECTED TUESDAY AFTERNOON.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

FLZ058-221000-
/O.NEW.KMLB.FW.A.0028.090422T1700Z-090423T0000Z/
OKEECHOBEE-
149 PM EDT TUE APR 21 2009

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

67

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Apr 21, 3:40 AM EDT, 24 minutes earlier.

Area forecast discussion, Apr 21, 3:40 AM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
340 AM EDT TUE APR 21 2009

.DISCUSSION...
CURRENT...WEAK COOL FRONTAL BOUNDARY PUSHING INTO CENTRAL FLORIDA
EARLY THIS MORNING WITHOUT ANY FANFARE. AN UPPER TROUGH EXISTS OVER
THE GREAT LAKES REGION. NEXRAD 88D NOT SHOWING MUCH...PERHAPS AN
OCCASIONAL SPRINKLE OVER THE LAND AREA WITH SOME ISOLD SHOWERS AND
OCNL THUNDER ACROSS THE GULF STREAM WATERS OFFSHORE.

TODAY...EXPECT THE BOUNDARY TO CONTINUE A SLOW MOVEMENT SOUTHEAST
ACROSS OUR SOUTHERN COVERAGE WARNING AREA THIS MORNING. WILL KEEP A
SMALL THREAT FOR ISOLD -SHRA IN THE FCST THIS MORNING FOR ST. LUCIE
AND MARTIN COUNTIES. WEST/NORTHWEST WINDS BEHIND THE FRONT WILL
INCREASE TO BETWEEN 10-15 MPH LATE THIS MORNING/AFTERNOON WITH OCNL
HIGHER GUSTS. DRIER AIR WILL FILTER DOWN THE PENINSULA WITH CLOUDS
THINNING FROM NORTH TO SOUTH THRU THE MORNING. HIGHS IN THE UPPER 70S
TO LOWER 80S.

TONIGHT...MAINLY CLEAR SKIES AND COOLER TEMPERATURES. A REINFORCING
FRONTAL BOUNDARY WILL PRESS OFF OF THE CAROLINA/SOUTHEAST U.S. COAST
OVERNIGHT. HIGH PRESSURE OVER THE GOMEX WILL GRADUALLY EXPAND
EASTWARD TOWARD THE PENINSULA. WINDS 5-10 MPH WILL GRADUALLY
TRANSITION BACK TO W/SW THIS EVENING WITH THE APPROACH OF THE
AFOREMENTIONED SECONDARY FRONT. LOWS IN THE 50S.

WED/WED NIGHT...HIGH PRESSURE OVER THE GULF OF MEXICO WILL
PROVIDE A LIGHT WEST/NORTHWEST FLOW EXCEPT FOR THE DAYTIME SEA
BREEZE CIRCULATION. A DRY AIR MASS WITH PRECIPITABLE WATER A
LITTLE OVER A HALF INCH AND SURFACE DEW POINTS IN THE UPPER 40S TO
LOWER 50S WILL BRING PLENTY OF SUNSHINE. TEMPS WILL BE A FEW
DEGREES BELOW NORMAL.

THU-TUE...UPPER TROUGH ACROSS THE UPPER/MID ATLANTIC STATES WILL
SHIFT OFFSHORE THU WITH SHORTWAVE RIDGING MOVING ACROSS THE
SOUTHEAST STATES BY FRI. AT THE SURFACE...HIGH PRESSURE RIDGE ACROSS
THE PENINSULA THU WILL BRING LIGHT WINDS AND A DAYTIME SEA BREEZE
CIRCULATION WITH TEMPS AT OR A LITTLE ABOVE NORMAL.

HIGH PRESSURE WILL STRENGTHEN ALONG/OFFSHORE THE MID ATLANTIC COAST
FRI AND OVER THE WEEKEND...WITH LITTLE CHANGE THROUGH EARLY NEXT
WEEK. THIS WILL RESULT IN AN ONSHORE WIND REGIME WITH SLOWLY
RECOVERING LOW LEVEL MOISTURE VALUES. EXPECT SCATTERED ATLANTIC
CLOUDS TO SPREAD ONSHORE. A FEW PERIODS WITH VERY LOW COVERAGE OF
COASTAL SHOWERS SHOULD OCCUR AS WEAK EASTERLY SURGES PUSH THROUGH.
LATEST MEX GUIDANCE SHOWS POPS TOO LOW TO MENTION FOR THE MOST
PART...SO WILL MAINTAIN CURRENT DRY FORECAST THROUGH THE WEEKEND
WITH LOW THRESHOLD POPS COMING BACK INTO THE FORECAST EARLY NEXT
WEEK.

&&

.AVIATION...WILL WATCH FOR SOME EARLY MORNING MVFR CIGS AHEAD AND
ALONG THE FRONTAL BOUNDARY...OTHERWISE VFR CONDITIONS WITH THINNING
SKIES INTO THE AFTN. LIGHT/MODERATE W/NW SURFACE FLOW. ONLY SLIM
THREAT FOR AN ISOLD -SHRA FROM KFPR SOUTHWARD THIS MORNING.

&&

.MARINE...TODAY/TONIGHT...SSW FLOW TO VEER TO W/NW BEHIND ADVANCING
FRONTAL BOUNDARY LATER THIS MORNING AND INTO EARLY AFTN FURTHER
SOUTH. SPEEDS MAY GRADUALLY REACH 15-20 KTS OFFSHORE BEFORE
DAYBREAK...THEN FALL TO BETWEEN 10 AND 15 KTS THE REMAINDER OF THE
DAY...EVEN LESS NEAR SHORE. WILL HAVE CAUTIONARY STATEMENTS THIS
MORNING FOR OFFSHORE WATERS...MAINLY FOR WINDS. WINDS WILL TRANSITION
BACK TO W/SW THIS EVENING/OVERNIGHT INCREASING TO AROUND 15 KTS
AFTER MIDNIGHT OFFSHORE AS THE GRADIENT TIGHTENS BRIEFLY DUE TO A
REINFORCING FRONT POISED TO MOVE OFF THE CAROLINA/SOUTHEAST U.S.
COAST LATE. SEAS NEAR 5 FT OFFSHORE EARLY THIS MORNING FORECAST TO
FALL TO 2-4 FT THRU THE DAY AND 1-3 FT INTO TONIGHT. A BOATING
CONCERN TODAY WILL REVOLVE AROUND THE SHORT 5 SEC WAVE PERIODS THAT
WILL MAKE SMALL CRAFT BOATING A BIT BUMPY.

WED-THU...WEST/NORTHWEST FLOW AROUND 15 KNOTS WED WILL GIVE WAY TO A
WEAKER WEST/SOUTHWEST FLOW THU.

FRI-SUN...STRENGTHENING HIGH PRESSURE ALONG/OFFSHORE THE MID
ATLANTIC COAST WILL LEAD TO A GRADUALLY INCREASING ONSHORE WIND
FLOW. THOUGH WINDS/SEAS ARE FORECAST TO REMAIN BELOW ADVISORY
CRITERIA...AN INCREASING WIND CHOP WILL LEAD TO LESS THAN IDEAL
CONDITIONS FOR SMALL CRAFT...WITH POSSIBLE EXERCISE CAUTION
HEADLINES AT TIMES...ESPECIALLY ACROSS THE SOUTH.

&&

.FIRE WEATHER...TODAY...WRF/NAM MODELS MUCH DRIER THAN GFS IN TERMS
OF RH VALUES THIS AFTN ACROSS ECFL. HAVE DECIDED TO TEND A BIT MORE
TOWARD THE WRF/NAM AND THUS EXPECT LONG DURATION LOW RH VALUES
BETWEEN 30%-35%...WITH ISOLD AREAS 25%-30% NOT OUT OF QUESTION...ESP
IF THE WRF/NAM MODELS ARE CORRECT. W/NW WINDS MAINLY 10-15 MPH
THOUGH AN OCNL GUST TO 20 MPH NOT OUT OF THE QUESTION. HAVE UPGRADED
CURRENT FIRE WEATHER WATCH TO A RED FLAG WARNING FOR TODAY.

WED...THE LATEST MOS MIN RH VALUES SUGGEST ANOTHER DAY WITH THE
POTENTIAL FOR RED FLAG CONDITIONS ACROSS THE INTERIOR. HAVE NOT
ISSUED A WATCH YET...BUT THE DAY SHIFT MAY NEED TO RAISE ONE.

THU-SAT...AN ONSHORE GRADIENT WIND FLOW WILL DEVELOP AND START TO
GRADUALLY MODIFY THE DRY AIR MASS ON FRI. MIN RH VALUES MAY STILL
FALL A LITTLE BELOW 35 PERCENT FOR A FEW HOURS ACROSS THE INTERIOR
THU...THEN MINIMUM VALUES SHOULD REMAIN AT OR ABOVE 35 PERCENT
INTO THE WEEKEND AS THE ONSHORE FLOW GRADUALLY INCREASES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  80  57  81  57 /  10   0   0   0
MCO  82  57  83  58 /  10   0   0   0
MLB  83  60  80  59 /  10   0   0   0
VRB  83  57  82  57 /  10   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
     EVENING FOR INLAND VOLUSIA-NORTHERN LAKE-ORANGE-OSCEOLA-
     SEMINOLE-SOUTHERN LAKE.

AM...NONE.
&&

SHORT TERM/AVIATION...SEDLOCK
LONG TERM....LASCODY
Hazardous weather outlook, Apr 20, 5:03 AM EDT, 23 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
503 AM EDT MON APR 20 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-202100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
503 AM EDT MON APR 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
INCREASING LOW LEVEL MOISTURE AHEAD OF APPROACHING COLD FRONT...
COUPLED WITH MODEST SURFACE HEATING AND SOME LIFT GENERATED BY
THE JET STREAM WILL LEAD TO DEVELOPMENT OF SCATTERED SHOWERS
AND SOME LIGHTNING STORMS FROM LATE AFTERNOON INTO THIS EVENING
ACROSS EAST CENTRAL FLORIDA. SHOULD ANY OF THE STORM CELLS BECOME
INTENSE... WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE...ALONG
WITH OCCASIONAL CLOUD TO GROUND LIGHTNING.

...RIP CURRENT IMPACT...
WEATHER AND OCEANIC CONDITIONS WILL PRODUCE AN ELEVATED THREAT FOR
RIP CURRENTS TODAY...MAINLY DURING THE TIME OF OUTGOING TIDE THIS
AFTERNOON. CHECK WITH YOUR LOCAL BEACH PATROL WHEN YOU ARRIVE AT
THE BEACH FOR INFORMATION REGARDING SURF CONDITIONS. ALWAYS SWIM
WITHIN SIGHT OF A LIFEGUARD...AND NEVER SWIM ALONE.

...MARINE THUNDERSTORM GUST IMPACT...
ANY OF THE MORE INTENSE SHOWERS OF STORMS THAT FORM OVER LAND WILL
MOVE NORTHEAST AT ABOUT 20 KNOTS ACROSS THE INTRACOASTAL WATERWAY
AND INTO THE ATLANTIC. WIND GUSTS OF 30 TO 35 KNOTS AND LOCALLY
ROUGH SEAS WILL BE POSSIBLE.

...WIND AND SEA IMPACT...
SOUTHERLY WINDS OF 15 TO 20 KNOTS WILL GENERATE SEAS UP TO 6 FEET
OVER THE ATLANTIC TODAY WELL AWAY FROM THE COASTLINE. SMALL CRAFT
SHOULD EXERCISE CAUTION IF VENTURING OFFSHORE BEYOND 20 NAUTICAL
MILES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
DRIER AIR BEHIND THE COLD FRONT PASSING THROUGH CENTRAL FLORIDA
TONIGHT WILL INCREASE THE FIRE WEATHER DANGER FROM TUESDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 1:49 PM EDTFire Weather WatchMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia14 hr

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.